Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 097, 18 pages      arXiv:2108.02087

Weil Classes and Decomposable Abelian Fourfolds

Bert van Geemen
Dipartimento di Matematica, Università di Milano, Via Saldini 50, I-20133 Milano, Italy

Received May 11, 2022, in final form December 06, 2022; Published online December 13, 2022

We determine which codimension two Hodge classes on $J\times J$, where $J$ is a general abelian surface, deform to Hodge classes on a family of abelian fourfolds of Weil type. If a Hodge class deforms, there is in general a unique such family. We show how to determine the imaginary quadratic field acting on the fourfolds of Weil type in this family as well as their polarization. There are Hodge classes that may deform to more than one family. We relate these to Markman's Cayley classes.

Key words: abelian varieties; Hodge classes.

pdf (432 kb)   tex (27 kb)  


  1. Ciliberto C., Mendes Lopes M., Roulleau X., On Schoen surfaces, Comment. Math. Helv. 90 (2015), 59-74, arXiv:1303.1750.
  2. Fulton W., Harris J., Representation theory. A first course, Grad. Texts in Math., Vol. 129, Springer, New York, 1991.
  3. van Geemen B., An introduction to the Hodge conjecture for abelian varieties, in Algebraic Cycles and Hodge Theory (Torino, 1993), Lecture Notes in Math., Vol. 1594, Springer, Berlin, 1994, 233-252.
  4. van Geemen B., Theta functions and cycles on some abelian fourfolds, Math. Z. 221 (1996), 617-631.
  5. van Geemen B., Verra A., Quaternionic Pryms and Hodge classes, Topology 42 (2003), 35-53, arXiv:math.AG/0103111.
  6. Griffiths P., Harris J., Principles of algebraic geometry, Pure Appl. Math., Wiley-Interscience, New York, 1978.
  7. Harris J., Algebraic geometry. A first course, Grad. Texts in Math., Vol. 133, Springer, New York, 1992.
  8. Hazama F., Algebraic cycles on certain abelian varieties and powers of special surfaces, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 31 (1985), 487-520.
  9. Koike K., Algebraicity of some Weil Hodge classes, Canad. Math. Bull. 47 (2004), 566-572, arXiv:math.AG/0211304.
  10. Markman E., The monodromy of generalized Kummer varieties and algebraic cycles on their intermediate Jacobians, J. Eur. Math. Soc., to appear, arXiv:1805.11574.
  11. Moonen B.J.J., Zarhin Y.G., Hodge classes and Tate classes on simple abelian fourfolds, Duke Math. J. 77 (1995), 553-581.
  12. Moonen B.J.J., Zarhin Yu.G., Hodge classes on abelian varieties of low dimension, Math. Ann. 315 (1999), 711-733, arXiv:math.AG/9901113.
  13. O'Grady K.G., Compact tori associated to hyperkähler manifolds of Kummer type, Int. Math. Res. Not. 2021 (2021), 12356-12419, arXiv:1805.12075.
  14. Rito C., Roulleau X., Sarti A., Explicit Schoen surfaces, Algebr. Geom. 6 (2019), 410-426, arXiv:1609.02235.
  15. Schoen C., Hodge classes on self-products of a variety with an automorphism, Compositio Math. 65 (1988), 3-32.
  16. Schoen C., Addendum to: ''Hodge classes on self-products of a variety with an automorphism'', Compositio Math. 114 (1998), 329-336.
  17. Schoen C., A family of surfaces constructed from genus 2 curves, Internat. J. Math. 18 (2007), 585-612.
  18. Weil A., Abelian varieties and the Hodge ring, in Collected Papers, Vol. III, Springer, New York, 1980, 421-429.

Previous article  Next article  Contents of Volume 18 (2022)